Indian Journal of Dermatology
E-IJD CORRESPONDENCE
Year
: 2016  |  Volume : 61  |  Issue : 2  |  Page : 238-

Alopecia areata and vitiligo as a Long-term sequelae of drug reaction with eosinophilia and systemic symptoms syndrome


Mehdi Iskandarli, Gunseli Ozturk 
 Department of Dermatology and Venereology, Faculty of Medicine, Ege University, Izmir, Bornova, Turkey

Correspondence Address:
Mehdi Iskandarli
Department of Dermatology and Venereology, Faculty of Medicine, Ege University, Izmir, Bornova
Turkey




How to cite this article:
Iskandarli M, Ozturk G. Alopecia areata and vitiligo as a Long-term sequelae of drug reaction with eosinophilia and systemic symptoms syndrome.Indian J Dermatol 2016;61:238-238


How to cite this URL:
Iskandarli M, Ozturk G. Alopecia areata and vitiligo as a Long-term sequelae of drug reaction with eosinophilia and systemic symptoms syndrome. Indian J Dermatol [serial online] 2016 [cited 2021 Dec 3 ];61:238-238
Available from: https://www.e-ijd.org/text.asp?2016/61/2/238/177781


Full Text

Sir,

Drug Reaction with Eosinophilia and Systemic Symptoms syndrome (DRESSS) is a severe immunogenic reaction induced by certain drugs, demonstrating a fatal course, which may lead to multiorgan failures.[1],[2] It is most frequently caused by antiepileptics and drugs containing sulfone group.[1],[2] One of the serious short-term complications of DRESSS is a multiorgan failure.[1],[2] However, reports regarding long-terms sequeales of DRESSS are limited.[3] According to recently published retrospective studies in the literature, autoimmune diseases (AD) such as Graves' disease, Hashimoto's thyroiditis, type I diabetes mellitus, lupus erythematosus, and autoimmune hemolytic anemia may develop in the long-term follow-ups of the patients with DRESSS.[3],[4] Development of alopecia areata (AA) in a patient with Graves' disease observed following the DRESSS.[4] In the literature, sclerodermoid graft versus host disease following the DRESSS was also reported.[5] However, reports in the literature regarding the development of autoimmune dermatosis following DRESSS are limited. In the present case, AA and vitiligo as a long-term sequelae of DRESSS will be described.

A 33-year-old male patient referred to Dermatology Department with fever and skin lesions following sulfasalazine administration due to lumbar pain [Figure 1]. All seven diagnostic criteria proposed by Japanese consensus group were found in presented case: (1) Morbilliform maculopapular eruptions at least 3 weeks after the drug intake, (2) prolonged clinical course, (3) fever above 38°C, (4) ıncrease of liver enzymes, (5) leukocyte abnormalities – leukocytosis, atypical lymphocytosis, and eosinophilia, (6) lymphadenopathy, (7) HHV-6 reactivation. This patient diagnosed as a typical DRESSS and systemic corticosteroid treatment initiated and continued for 6 months as a monotherapy. All short-term complications of DRESSS regressed at the end of the 1-month of the disease. At the 7th month, trachonychia of the finger and toenails was noticed. Generalized vitiligo and AA on scalp hairs were observed in the 9th month [Figure 2]. Later, trachonychia was considered as a nail involvement in AA. This patient was screened for systemic AD, and, as a result, seronegative arthritis, ankylosing spondylitis (AS) was found. Blood samples for autoantibody screening demonstrated negative results.{Figure 1}{Figure 2}

After control of short-term complications of DRESSS like acute hepatitis, hematological abnormalities, and lymphadenopathy, this patient was followed up for long-term complications of DRESSS. As a result, autoimmune dermatosis such as vitiligo and AA were detected in this patient. Seronegative arthritis was found in this patient as a systemic AD. No autoantibodies were found in blood samples. Autoantibodies could be suppressed due to long-term corticosteroid administration, therefore blood sample for autoantibody screening was taken after 3 months later, however, all the results again was negative. In this case, DRESSS induced by sulfasalazine administration due to lumbar back pain. It is possible that sulfasalazine prescribed because of preexisting AS and DRESSS played a role as an aggravating factor of autoimmunity. On other hand, it is well known that T-regulatory cells increase in the active stage of DRESSS, however, at the recovery stage of DRESSS these cells become disfunctional. Therefore, T-regulatory cells may play a role in development AD. Moreover, in DRESSS various herpesvirus reactivate which may induce autoimmunity.[3] In the present case, HHV-6 was reactivated. Furthermore, the coexistence of vitiligo and AS already reported in the literature. At last, AS, vitiligo, and AA diagnosed in this patient in prospectives examinations.

In conclusion, patients with DRESSS should be followed up in terms of AD for a long periods of time even after recovery. Because, patients with DRESSS has a risk of development AD.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Husain Z, Reddy BY, Schwartz RA. DRESS syndrome: Part I. Clinical perspectives. J Am Acad Dermatol 2013;68:693.e1-14.
2Husain Z, Reddy BY, Schwartz RA. DRESS syndrome: Part II. Management and therapeutics. J Am Acad Dermatol 2013;68:709.e1-9.
3Ushigome Y, Kano Y, Ishida T, Hirahara K, Shiohara T. Short- and long-term outcomes of 34 patients with drug-induced hypersensitivity syndrome in a single institution. J Am Acad Dermatol 2013;68:721-8.
4Chen YC, Chang CY, Cho YT, Chiu HC, Chu CY. Long-term sequelae of drug reaction with eosinophilia and systemic symptoms: A retrospective cohort study from Taiwan. J Am Acad Dermatol 2013;68:459-65.
5Kano Y, Sakuma K, Shiohara T. Sclerodermoid graft-versus-host disease-like lesions occurring after drug-induced hypersensitivity syndrome. Br J Dermatol 2007;156:1061-3.